Betablocker, weight gain and effects on sport performance
I am 78, very active ( I run 5-6 km about 3 times a week and go to the gym in the winter).
I feel great and I have a lot of energies for my age.
Last year, though, I had to run to the emergency ward of a local hospital because my heart was racing at 180 bpm at rest, just before starting my usual running session.
But for the cardio watch I wouldn’t have known, because I was feeling perfectly OK.
The cardiologist diagnosed atrial fibrillation and put me on betablocker ( Metaprolol) and Eliquis as a precaution, while encouraging me to continue running as usual, even though the betablocker will reduce my heart rate, but no problem!.Really ?
Well, this is exactly the point: I found that after going on Metaprolol my calories expenditure for the same duration of the running session ( about one hour on the same track as before) has been cut down by half and my weight is steadily increasing, most visibly( and annoyingly!) around the waist.
To be precise, over the last few years my weight has increased from around 80 kg to about 87 kg, with an accelerated pace over the last year
Aside from the esthetic aspect (my self image) and the fact that excess weight hampers the mobility required by some of my favorite activities, like windsurfing, it is well known that excess weight also translates in turn into insulin resistance, hypertension and high cholesterol, for all of which I am already on medication, at borderline levels.
It is an ironic vicious circle: excess weight worsens (if it does not create !) the very same conditions for which I am already on medication.
I’ll speak to my GP and to my cardiologist about adjusting the medication, especially Metaprolol which is known for causing weight gain and slowing down metabolism
.In the meantime, I’d like to have your take on this